Skip to main content
×
Home
    • Aa
    • Aa
  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 100, Issue 1
  • July 1986, pp. 31-41

Mordell's finite basis theorem revisited

  • J. W. S. Cassels (a1)
  • DOI: http://dx.doi.org/10.1017/S0305004100065841
  • Published online: 24 October 2008
Abstract

0. Mordell proved his ‘Finite Basis Theorem’ in the paper [31] ‘On the rational solutions of the indeterminate equations of the third and fourth degrees’ which appeared in 1922 in Volume 21 of these Proceedings. It had been assumed, rather than conjectured, by Poincaré some 20 years previously, but it was not what he had set out to prove. The theorem and its generalizations are at the heart of many of the most interesting achievements and problems of the theory of numbers and also of algebraic geometry. Mordell himself had virtually no part in these developments: his great work was to lie elsewhere ([5]).

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[5]J. W. S. Cassels . L. J. Mordell . Biog. Mem. Roy. Soc. 19 (1973), 493520.

J. W. S. Cassels . Bull. London Math. Soc. 6 (1974), 6996.

[7]J. Coates and A. Wiles . On the conjectures of Birch and Swinnerton-Dyer. Invent. Math. 39 (1977), 223251.

[9]G. Faltings . Endllichkeitssätze für abelsehe Varietäten über Zahlkörpern. Invent. Math. 73 (1983), 349366.

[10]H. Grauert . Mordells Vermutung über rationale Punkte auf algebraischen Kurven und Funktionenkörper. Inst. Hautes Études Sci. Publ. Math. 25 (1965), 131149.

[12]K. Heegner . Diophantische Analysis und Modulfunktionen. Math. Z. 56 (1952), 227253.

[13]D. Hilbert . Gesammelte Abhandlungen (3 vols.) (Springer, Göttingen, 1932) (Reprint: Chelsea, New York, 1965).

[14]D. Hilbert and A. Hurwitz . Über die diophantischen Gleichungen vom Geschlecht Null. Acta Math. 14 (18901891), 217224(= Hubert, Ges. Abh. II, 258–263; = Hurwitz, Math. Werke II, 116–121).

[16]A. Hurwitz . Mathematische Werke. (2 vols) (Birkhäuser, Basel, Stuttgart, 1963).

[19]S. Lang . Fundamentals of Diophantine Geometry (Springer-Verlag, 1983).

[20]S. Lang and A. Néron . Rational points of abelian varieties over function fields. Amer. J. Math. 81 (1959), 95118.

[21]S. Lang and J. Tate . Principal homogeneous spaces over abelian varieties. Amer. J. Math. 80 (1958), 659684.

[36]M. Noether . Über Flächen, weiche Schaaren rationaler Curven besitzen. Math. Ann. 3 (1871), 161227.

[40]P. Samuel . Compléments à un article de Hans Grauert sur la conjecture de Mordell. Inst. Hautes Études Sci. Publ. Math. 29 (1966), 5562.

[44]C. L. Siegel . Gesammelte Abhandlungen (4 vols) (Springer, 1966).

[47]J. Tate . The arithmetic of elliptic curves. Invent. Math. 23 (1974), 179206.

[52]A. Weil . L'arithmétique sur les courbes algébriques. Acta Math. 52 (1928), 281315 (= Coll. Papers I, 11–45).

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×